Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 40, NWS San Angelo, TX

June 7, 1998Fisher County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 7, 1998, 3:29 PM CDT for Fisher County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 1998, 3:29 PM CDT (20:29 UTC)
Expired
Jun 7, 1998, 4:35 PM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Fisher County, TX

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:40 PM CDTHail 1.75Roby, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-584 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WFUS1 KSJT 072030 RRA
TORSJT
TXC151-072135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT SUN JUN 7 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  FISHER COUNTY IN NORTHWESTERN TEXAS

* UNTIL 435 PM CDT

* AT 328 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 7 MILES WEST OF ROBY MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ROBY  AT 335 PM CDT
  LONGWORTH AT 340 PM CDT
  SYLVESTER AT 350 PM CDT
  MCCAULLEY AT 355 PM CDT
  HAMLIN AT 400 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

MO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:08 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 7, 2:08 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
208 PM CDT SUN JUN 7 1998

ORGANIZED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO FIRE ALONG THE
OLD FRONTAL BOUNDARY.  THIS BOUNDARY HARD TO DETECT ON SURFACE
ANALYSIS...HOWEVER BEST GUESS USING SURFACE ANALYSIS AND SATELLITE
IMAGERY PLACES THE BOUNDARY SOMEWHERE FROM NEAR DRT TO HOB.  GUSTY
SOUTHEAST WINDS AHEAD OF THIS BOUNDARY CONTINUE TO ADVECT PLENTY OF
LOW LEVEL MOISTURE INTO THE FORECAST AREA.  DEWPOINTS ARE IN THE 60S
ACROSS THE ENTIRE FORECAST AREA.  SURFACE GRADIENTS WILL CONTINUE TO
TIGHTEN AS SURFACE RIDGE LOCATED OVER ARKANSAS CONTINUES ITS EASTWARD
TRACK AND AS LOW OVER EAST CO CONTINUES TO STRENGTHEN.  GRADIENTS
WILL REMAIN STRONG FOR TONIGHT AND TOMORROW AS LOW REMAINS OVER
KANSAS.  H5 PROGS INDICATE THAT IMPULSES WILL CONTINUE TO MOVE ACROSS
THE TX PANHANDLE TONIGHT AND TOMORROW WITH THE MAIN LONG WAVE TROF
REMAINING OVER THE DESERT SOUTHWEST.  WITH PLENTY OF LOW LEVEL
MOISTURE AND A SURFACE BOUNDARY IN PLACE OVER WEST TEXAS...THESE
IMPULSES WILL FIRE OFF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS.  WITH 40 TO 50 KT LOW LEVEL JET FEEDING INTO THE AREA
AND GOOD SPEED AND DIRECTIONAL SHEER ALOFT EXPECT THAT SOME OF THE
STORMS WILL GO SEVERE EARLY THIS EVENING AND OVERNIGHT.  JUST GOT
BUSY WITH SEVERE WEATHER SO WILL CUT THIS DISCUSSION SHORT.  FWC
GUIDANCE LOOKS REASONABLE...SO WILL NOT VENTURE FAR FROM THIS.

ABI 068/083 23
JCT 068/085 12
SJT 068/087 23

16

In the hours before

Special weather statement, Jun 7, 2:33 PM CDT, 56 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-081100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
233 PM CDT SUN JUN 7 1998

...ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS
EVENING AND TONIGHT OVER PORTIONS OF WEST CENTRAL TEXAS GENERALLY
WEST OF A LINE FROM HASKELL TO SONORA...

SOUTHEAST WINDS CONTINUE TO INCREASE LOW LEVEL MOISTURE.  A
RETREATING FRONTAL BOUNDARY LOCATED OVER WEST TEXAS WILL CONTINUE TO
FOCUS THUNDERSTORM ACTIVITY OVER THE FAR WESTERN PORTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY.  THUNDERSTORMS THAT DO DEVELOP COULD
APPROACH SEVERE LIMITS DAMAGING WINDS AND LARGE HAIL.  WINDS PROFILES
ACROSS THE AREA ARE CONDUCIVE TO ISOLATED TORNADO DEVELOPMENT.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SA4TSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL
OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

16
Special weather statement, Jun 7, 2:33 PM CDT, 56 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-081100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
233 PM CDT SUN JUN 7 1998

...ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS
EVENING AND TONIGHT OVER PORTIONS OF WEST CENTRAL TEXAS GENERALLY
WEST OF A LINE FROM HASKELL TO SONORA...

SOUTHEAST WINDS CONTINUE TO INCREASE LOW LEVEL MOISTURE.  A
RETREATING FRONTAL BOUNDARY LOCATED OVER WEST TEXAS WILL CONTINUE TO
FOCUS THUNDERSTORM ACTIVITY OVER THE FAR WESTERN PORTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY.  THUNDERSTORMS THAT DO DEVELOP COULD
APPROACH SEVERE LIMITS DAMAGING WINDS AND LARGE HAIL.  WINDS PROFILES
ACROSS THE AREA ARE CONDUCIVE TO ISOLATED TORNADO DEVELOPMENT.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SA4TSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL
OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

16
Special weather statement, Jun 7, 2:35 PM CDT, 54 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-081100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT SUN JUN 7 1998

...ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS
EVENING AND TONIGHT OVER PORTIONS OF WEST CENTRAL TEXAS GENERALLY
WEST OF A LINE FROM HASKELL TO SONORA...

SOUTHEAST WINDS CONTINUE TO INCREASE LOW LEVEL MOISTURE.  A
RETREATING FRONTAL BOUNDARY LOCATED OVER WEST TEXAS WILL CONTINUE TO
FOCUS THUNDERSTORM ACTIVITY OVER THE FAR WESTERN PORTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY.  THUNDERSTORMS THAT DO DEVELOP COULD
APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL.  WIND
PROFILES ACROSS THE AREA ARE CONDUCIVE TO ISOLATED TORNADO
DEVELOPMENT.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXA>S OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL
OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

16
Special weather statement, Jun 7, 2:35 PM CDT, 54 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-081100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT SUN JUN 7 1998

...ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS
EVENING AND TONIGHT OVER PORTIONS OF WEST CENTRAL TEXAS GENERALLY
WEST OF A LINE FROM HASKELL TO SONORA...

SOUTHEAST WINDS CONTINUE TO INCREASE LOW LEVEL MOISTURE.  A
RETREATING FRONTAL BOUNDARY LOCATED OVER WEST TEXAS WILL CONTINUE TO
FOCUS THUNDERSTORM ACTIVITY OVER THE FAR WESTERN PORTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY.  THUNDERSTORMS THAT DO DEVELOP COULD
APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL.  WIND
PROFILES ACROSS THE AREA ARE CONDUCIVE TO ISOLATED TORNADO
DEVELOPMENT.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXA>S OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL
OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

16

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:58 PM CDTSevere Thunderstorm WarningSJTMitchell62 min
Jun 7, 3:10 PM CDTSevere Thunderstorm WarningSJTFisher50 min
Jun 7, 3:58 PM CDTSevere Thunderstorm WarningSJTJones62 min
Jun 7, 4:33 PM CDTSevere Thunderstorm WarningSJTHaskell62 min
Jun 7, 5:01 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford74 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.